What Are the Dangers of High Doses of Insulin?

After a meal, food is converted into glucose, a basic form of sugar used for energy by the body. In order for the cells to be able to use the sugar, insulin should be present. In persons with diabetes the body either does not make adequate insulin or is unable to use available insulin appropriately, which causes high levels of blood sugar. To control this condition it may be needed to administer insulin through an injection or pump. As vital as insulin is; there are risks of too high a dose of insulin. If the symptoms and signs of excessive insulin happen, it is vitally important to treat them immediately.

What Are the Dangers of High Doses of Insulin?


When administering insulin it is important to test blood glucose levels making sure that not too much or too little was taken. Too much insulin can drop blood glucose levels alarmingly low which is called hypoglycemia, alerts the American Academy of Family Physicians on their FamilyDoctor.org educational website. Hypoglycemia can cause severe tiredness, as the body does not have the energy it requires.

If hypoglycemia goes unattended it can result in passing out spells, unconsciousness and even dangerous coma. Consuming half a glass of non-diet soda or fruit juice can rapidly bring blood sugar levels back up, FamilyDoctor.org says. Test again in 15 minutes and drink more juice or soda if blood sugar level is still low; then retest. Repeat this procedure up until levels return to normal.

doses of insulin injections

Fast Heart Rate

Diabetes medications can likewise cause excessive insulin to develop in the body. Often this condition can occur with no known cause. Blood glucose levels lower than 70 mg/dL need treatment right away.

The site MedlinePlus suggests keeping on the lookout for signs and symptoms such as breaking into a cold sweat and a fast pounding heart rate. The body might begin to shake and sensations of uneasiness may occur.


Exercise, meals, stress and other factors can all influence blood glucose levels, so testing is essential to understand how much insulin is needed. If too much is taken symptoms such as confusion, difficulty concentrating, blurred vision, headaches and failure to control movement might occur.

In severe cases the body may even enter into a seizure, cautions the American Diabetes Association. Eating a high-sugar snack prior to symptoms become severe is the best method to prevent complications. Good treats consist of two tablespoons of raisins or 4 to five cracker crackers. These are simple treats that can be brought throughout the day to be readily available.

Numbness and Tingling

In some cases too much insulin can cause numbness or tingling sensations around the mouth. Nevertheless, routine screening is necessary due to the fact that of the possibility of establishing hypoglycemia unawareness, where a diabetic can lose consciousness even though no symptoms of low blood glucose happen.

If a patient becomes subconscious it will be required to inject glucagon if readily available. If it is not offered, the patient needs to go to an emergency clinic instantly.



Updated: August 15, 2016 — 1:03 am

The Author

Reyus Mammadli

Healthy lifestyle advisor. Bachelor Degree of Medical Equipment and Electronics.
Health Recovery Tips © 2016 Frontier Theme